North Carolina, 2022

Hail in North Carolina, May 2, 2022

May 2, 2022 · NWS MHX · 1 event in 1 county or zone

A storm developed and became severe in the evening, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A storm developed and became severe in the evening, producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 2, 6:25 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, May 2, 6:25 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
725 PM EDT Mon May 2 2022

.SYNOPSIS...
Hot and mostly dry conditions through Tuesday, then better
thundershower chances midweek with a cold front crossing the
area and another system moving through the Mid- Atlantic states
by late in the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 715 PM Monday...No major adjustments with the evening
update as forecast remains on track. Focus of precip remains
over Mainland Dare where the combination of sound and river
breezes are providing a decent trigger to spawn
showers/isolated tstorms which spread ESE over Nern Sounds and
NOBX. Low level speed shear over the HWY17 corridor has proven
to be too strong to allow any substantial updrafts to persist,
cutting the tops off of what showers are birthed by passage of
the seabreeze.

Previous Discussion...A remaining sea breeze shower or storm
will fade this evening, though a bit more mid level moisture in
the northeast may keep activity going for several hours longer,
esp nrn OBX and ern mainland zones. Warm and muggy tonight with
lows in the 60s. No fg/br as a swrly breeze will cont.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 330 PM Mon...Ridging will be dominant tomorrow, bringing
with it suppressed convective activity, and also hot conditions.
Weak backdoor front will edge southward into the nern sound
counties, and may spark an iso storm during the afternoon hours.
Otw, a dry fcst until the evening commute, where a mid level
feature brings some iso to widely sct storms to the Coastal
Plain counties. Highs will be 85-90 inland with 70s on the
beaches.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 335 AM Monday...From Tuesday through Friday, a progressive,
and unsettled, W/SW flow regime aloft will dominate the central and
eastern CONUS. Within this flow, a couple of shortwaves will lift
out of the Great Plains and move quickly ENE across the OH Valley
and Mid-Atlantic States, each with at least some glancing influence
across ENC. Eventually, a more substantial upper low is forecast to
move out of the Central US and into the eastern US late in the week,
potentially closing off over/near the Mid-Atlantic Coast over the
weekend.

On Wednesday, a s/w will glance the area, accompanied by a weak
SFC boundary moving through. This should lead to a better
coverage of showers/storms compared to Tuesday, especially with
the moist and unstable airmass still in place. Given this
potential, pops were increased some, with high chance/low-end
likely pops. The stronger mid-level flow will be removed to the
north of the area, but deep layer shear of 20-30kt and modest
instability may support some stronger/loosely organized
convection capable of strong wind gusts.

Wednesday's front should clear through most of the area by Thursday
morning, but will probably get hung up near, or just south, of the
area Thursday. Much of ENC may be in a more stable, post-frontal
regime Thursday with a lower risk of convection, and slightly
"cooler" temps. Thursday night into Friday, that front will lift
back north thanks to a strengthening southerly flow ahead of the
above-mentioned upper low forecast to move out of the Plains. Once
again, a moistening and destabilizing airmass will quickly redevelop
across the area as the frontal boundary lifts north. Medium range
guidance differ on the evolution of the SFC boundary and the upper
low, but the general trend has been for a more southward track with
the upper low and mid-upper level jet. This would lead to better
forcing and potentially slightly better shear Friday or Saturday
across the area. At minimum, this should lead to another increase in
the risk of showers/storms, but could also open the door to a few
stronger storms. Eventually, a more stable, and not as warm, regime
may once again move in as northerly flow develops on the backside of
the upper, and SFC, lows.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
SHORT TERM /through Tuesday/...
As of 700 PM Monday...VFR flight cats prevail across the TAF
sites with high pressure dominating forecast. Shower activity
predominantly NE of TAF sites continues to fade this evening
with EWN being the lone terminal that could see a very brief
shower in the area, but chances are low. Light SWerly breeze
overnight precludes any fog threat. Light SWerly flow persists
through Tues morning before a seabreeze works inland from the
coast turning ~10kt winds more Serly behind it. Perhaps a widely
sct shower/storm late in the day/early evening Tue for interior
TAF sites ISO and PGV, sub-VFR VIS may be possible but CIGs are
expected to remain VFR.

LONG TERM /Tuesday night through Thursday/...
As of 335 AM Monday...An unsettled pattern will lead to an
increased risk of isolated to scattered SHRA and TSRA WED and
again Friday into Saturday.

&&

.MARINE...
SHORT TERM /through Tue/...
As of 330 PM Mon...Fairly benign conditions for the marine areas
with swrly breezes continuing. Seas currently 3-5 ft will drop
to 2-4 ft tonight through Tue. A few 25 kt gusts may build by
later Tue nearshore as thermal gradient inc through the
afternoon but too marginal for any SCA headlines.

LONG TERM /Tuesday through Thursday/... As of 350 AM
Monday...Increasing southwesterly flow will develop across the
area Tuesday night into Wednesday ahead of a weak surface front
approaching from the west. Wind gusts of 20-25kt will develop
Wednesday with seas building 3-5 ft. Winds flip around to
northerly for a short time on Thursday, and decrease some, with
waves dropping down to 2-4 ft. This will be short- lived,
though, as a strengthening southerly flow develops again Friday
into Saturday, with seas building back to 3-5 ft across the
northern waters and potentially 5-7 feet across the southern
waters.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...TL/CEB
SHORT TERM...TL
LONG TERM...EH/RM
AVIATION...RM/TL/CEB
MARINE...RM/TL
Hazardous weather outlook, May 2, 3:59 PM EST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
459 PM EDT Mon May 2 2022

NCZ195-196-199-204-205-032100-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
459 PM EDT Mon May 2 2022

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING SOUTH
OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk south of Cape Hatteras.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk south of Cape Hatteras.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-203-032100-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
459 PM EDT Mon May 2 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 2, 8:31 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
931 PM EDT Mon May 2 2022

NCZ080-094-193-030200-
Beaufort NC-Northern Craven NC-Pamlico NC-
931 PM EDT Mon May 2 2022

...A strong thunderstorm will impact portions of north central
Craven, south central Beaufort and west central Pamlico Counties
through 1000 PM EDT...

At 931 PM EDT, Doppler radar was tracking a strong thunderstorm near
Askins, or 11 miles northwest of New Bern, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Bern, Askins, Cayton, Olympia, Edward, Grantsboro, Ernul and
Alliance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3513 7698 3516 7699 3515 7706 3518 7720
      3530 7718 3534 7680 3510 7681
TIME...MOT...LOC 0131Z 273DEG 19KT 3523 7713

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CB

The radar

The Morehead City radar (KMHX), 53 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Craven

When
May 2, 8:39 PM EST
Where
Craven County, 1.83 mi ENE of Askin
Measured
1.25 in hail
Reported by
Public
Coordinates
35.230, -77.040

County emergency management forwarded a photo of the large hail, which was slightly larger than the size of a quarter. The time was estimated based on radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030021.